Background: In patients with various autoimmune and rheumatic diseases, a drug-induced lupus-like syndrome (DILS) has been reported with the use of adalimumab, cerrolizumab pegol, etanercept, and infliximab.
Objective: To review clinical characteristics of patients who develop tumor necrosis factor (TNF) alpha antagonist-induced lupus-like syndrome (TAILS) and review implications for further TNF alpha antagonist therapy.
Materials and methods: We describe a 62-year-old woman with rheumatoid arthritis who developed a pruritic photo-distributed rash two months after the initiation of etanercept therapy. Her skin biopsy showed lupus erythematosus, and she had positive serum ANA, anti-Sjogren's syndrome A (SSA)/Ro, and anti-Sjogren's syndrome B (SSB)/La antibodies. Her symptoms resolved after discontinuation of the drug, topical and systemic corticosteroids, and hydroxychloroquine sulfate. Subsequently, her rheumatoid arthritis was treated with golimumab for six months without recurrence of skin lesions. Published reports of individuals who have developed TAILS and those who have continued treatment with alternative TNF alpha antagonists are reviewed.
Results: TAILS is most commonly associated with the use of etanercept and infliximab. It occurs most often in women in the fifth decade of life. Onset of symptoms ranges from less than one month to more than four years. Syndrome-associated cutaneous lesions and induction of autoantibodies are common. There is no definitively established mechanism of pathogenesis. Treatment can include discontinuation of the drug, corticosteroids, immunosuppressives, and hydroxychloroquine sulfate. To date, 10 patients with TAILS have continued therapy with an alternative TNF alpha antagonist without recurrence of lupus symptoms.
Conclusions: Development of a DILS after one TNF alpha antagonist does not preclude continued treatment with an alternative TNF alpha antagonist.
© 2011 The International Society of Dermatology.